Thunderstorm Wind, Sauk
- When
- August 18, 7:08 PM CST
- Where
- Sauk County, Spring Green
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.180, -90.070
Several pine trees down and a door damaged on a barn.
A line of strong to severe thunderstorms near a stationary front moved across southwest and south central WI during the evening hours. Some wind damage occurred along with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of strong to severe thunderstorms near a stationary front moved across southwest and south central WI during the evening hours. Some wind damage occurred along with heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 2:54 PM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 354 PM CDT THU AUG 18 2016 .TONIGHT AND FRIDAY...Forecast Confidence Is Medium. Kept small chances for showers and storms going along lake breeze boundary until around sunset, with uncapped airmass. Anything that develops will be isolated in nature, but could produce brief heavy rainfall and cloud to ground lightning. Could not rule out a brief funnel cloud either, as there is ample 0-1 km CAPE with some surface vorticity available with the lake breeze boundary. There has been a funnel cloud report with the current cell in Manitowoc County. Next issue is convection in far southern Minnesota moving southeast toward southwest Wisconsin. HRRR experimental and operational versions have this convection moving through the western counties from mid to late evening. Corfidi vectors support this propagation, though the CAPE becomes more elevated this evening as the boundary layer cools off. Will update the forecast to bring in some POPs to the western counties this evening. Not anticipating anything severe if this activity gets here, as deep layer shear is weak and CAPE gets more elevated in nature. Kept POPs mainly in the north later tonight into Friday morning, as some focused warm air advection and low level jet nose push through the area. Some of the mesoscale models take the showers and storms north of the area, with the latest HRRR experimental trying to bring another round through the area overnight. Some uncertainty here with what may happen. The rest of Friday may end up dry across the area, as very warm and humid airmass pushes in. Area may remain capped in this scenario, though did hold onto some POPs in case some elevated convection develops. Still looks like the cap may win out, per GFS forecast soundings. Highs in the upper 80s should give heat index values in the lower to mid 90s Friday. .FRIDAY NIGHT THROUGH SUNDAY MORNING...Forecast Confidence Is Medium. A robust low pressure system will move through Wisconsin on Saturday bringing the first taste of autumn to the region. By 00z Sat, the base of a deep trof at the jet level will be over the western Dakotas just the jet oriented from SW SD into NW MN. That feature will gradually translate eastward, with the base of the trof reaching Wisconsin by 12z on Sunday. The trof/jet over the are will result in quit a bit of upper-level divergence across the area throughout the period, especially prior to 00z Sun. A very similar progression is evident at 500mb, with a few leading shortwaves traversing the parent wave. Southern WI will see a few rounds of DCVA, beginning around 12z Sat, and ending by Sun morning. In the lower-levels, models are in good agreement placing a trof/closed low roughly over the WI/MN/IA borders. However, the GEM, and especially the NAM, continue to generate an unrealistically strong closed low. The NAM is also quite a bit slower then the other models in moving the low across the area. Other guidance shows the low deepening and moving NE across the CWA on Saturday, reaching the UP of Michigan by 00z Sat. The low will drag the front through the CWA between 18z Sat and 00z Sun. Due to the DCVA and location of the low on Saturday morning, am going with definite PoPs through much of the day Sat, and likely PoPs remain until 00z Sun. The unrealistically deep low in the NAM brings quite a bit of wrap-around precip into the are Sat evening. This solution is clearly an outlier amongst the guidance, so am not buying all the wrap around precip the NAM is showing. Saturday will be a very muggy day, but given the overcast skies, temperatures should be relatively cool, especially once the front pushes through in the afternoon. The cooler temps should keep instability fairly low. The best shear will be in northern Wisconsin, where 0-6 km bulk shear will be in the 50kt neighborhood. The shear quickly drops off into Illinois, with shear values closer to 20kts. Lack of instability and shear should really limit severe chances, as highlighted in the SPC day 3. .SUNDAY AFTERNOON...Forecast Confidence Is Medium. Cyclonic flow will remain in place on Sunday, and quite a bit or moisture will remain in place in the lower levels. This should keep skies mostly cloudy, and bring a slight chance of light showers as well. Given the post frontal air and cloudy skies, high temperatures will be quite a bit cooler than we've seen lately. 925 temps around 16C suggest highs will only make it into the low 70s at best. .MONDAY AND TUESDAY...Forecast Confidence Is Medium. A few days of very nice weather are expected as we ridging/high pressure move into the area. That high will move across southern IL on Monday, meaning that flow in WI will back from the NW to SW. This SW flow will begin to usher warmer air into the area. .TUESDAY AND WEDNESDAY...Forecast Confidence Is Medium. Another low pressure system will impact the region in this period. At this point, the low looks to pass well to our north, dragging the cold front through WI. Best chances for precip look to be Wednesday afternoon and evening, though it looks like the guidance is stalling the front just to the south of WI, so precip may linger in southern WI, especially south. && .AVIATION/00Z TAFS/... Southeast winds at eastern sites will become south this evening, with south winds at Madison. Winds will shift southwest later tonight into Friday at all sites, increasing a bit on Friday. There may be an area of showers and thunderstorms that reaches Madison from middle to late evening. Some uncertainty if this will occur, but may put a vicinity thunder mention in Madison TAF during this time. Brief gusty winds and brief heavy rainfall would be the main hazards. Another round of showers and storms may occur later tonight into Friday morning, though this activity may remain north of TAF sites. Given the uncertainty here, will leave mention out of TAFs for now. May see light fog at TAF sites between 08Z and 13Z Friday. The rest of Friday may end up dry across the area, with the very warm and humid airmass in place. Scattered to broken diurnal cumulus clouds should develop by afternoon. && .MARINE... Winds and waves should remain below Small Craft Advisory levels tonight into this weekend. South to southwest wind gusts may reach to around 20 knots at times Friday into Saturday night, as the pressure gradient tightens somewhat ahead of an approaching cold front and low pressure. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && TONIGHT/FRIDAY AND AVIATION/MARINE...Wood FRIDAY NIGHT THROUGH THURSDAY...BSH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 612 PM CDT THU AUG 18 2016 WIZ046-047-051-052-056>060-062>072-192315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 612 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTH CENTRAL WISCONSIN UNTIL MIDNIGHT CDT. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEASTWARD THROUGH THIS AREA THIS EVENING. DAMAGING WINDS ARE THE MAIN HAZARD WITH THESE STORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY NORTH OF MILWAUKEE AND MADISON LATER TONIGHT...WITH A MARGINAL RISK FOR SEVERE THUNDERSTORMS. THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR QUALITY ADVISORY FOR OZONE...FOR KENOSHA AND SHEBOYGAN COUNTIES THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY FRIDAY WILL BE A WARM AND HUMID DAY...WITH HIGH TEMPERATURES IN THE UPPER 80S...AND MAXIMUM HEAT INDEX VALUES IN THE MID 90S. IN ADDITION TO THE HEAT...THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY...AGAIN MAINLY NORTH OF MILWAUKEE AND MADISON. THUNDERSTORMS ARE EXPECTED TO CONTINUE FRIDAY NIGHT AND INTO SATURDAY...AS A LOW PRESSURE SYSTEM MOVES ACROSS WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF SAUK...IOWA AND LAFAYETTE COUNTIES. THERE IS A MARGINAL RISK OVER THE REMAINDER OF SOUTH CENTRAL WISCONSIN MAINLY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND MAY BE NEEDED AGAIN ON FRIDAY NIGHT. LMZ643>646-192315- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 612 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF PORT WASHINGTON LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY...MAINLY NORTH OF MILWAUKEE. THEN THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT INTO SATURDAY...AS A COLD FRONT MOVES ACROSS SOUTHERN WISCONSIN. WOOD WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT THU AUG 18 2016
WIZ056-057-062-063-067-190145-
SAUK-LAFAYETTE-IOWA-COLUMBIA-DANE-
641 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...SAUK...WESTERN
COLUMBIA...WESTERN DANE AND NORTHWESTERN LAFAYETTE COUNTIES...
AT 637 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WINONA MINNESOTA...TO NEAR BROWNSVILLE
WISCONSIN...TO WAUKON IOWA...TO LAWLER IOWA. MOVEMENT WAS EAST
SOUTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
THESE STORMS WILL BE NEAR...
REEDSBURG AROUND 805 PM CDT.
DODGEVILLE AROUND 810 PM CDT.
BARABOO AND WEST BARABOO AROUND 820 PM CDT.
PRAIRIE DU SAC AND SAUK CITY AROUND 830 PM CDT.
MOUNT HOREB AROUND 835 PM CDT.
LAKE WISCONSIN...LODI AND BELMONT AROUND 840 PM CDT.
WESTERN MADISON...VERONA AND WISCONSIN DELLS AROUND 845 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
EDMUND...RIDGEWAY... LIME RIDGE...DANE...ROCK SPRINGS...MOUNT
VERNON...LA VALLE...LONDON...OKEE AND MERRIMAC.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL WISCONSIN.
LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
4356 9031 4364 9031 4364 8966 4334 8941
4295 8954 4268 9040 4269 9043
TIME...MOT...LOC 2337Z 282DEG 40KT 4404 9164 4366 9133 4327 9144 4306
9212
WOODSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 PM CDT THU AUG 18 2016
WIZ067-190100-
LAFAYETTE-
729 PM CDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAFAYETTE COUNTY...
AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COUNCIL
HILL... OR 9 MILES NORTHEAST OF GALENA...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DARLINGTON...SHULLSBURG...BENTON...NEW DIGGINGS...
GRATIOT AND LEAD MINE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4261 9042 4268 9004 4251 9001 4251 9042
4259 9043
TIME...MOT...LOC 0028Z 264DEG 15KT 4253 9032
HENTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT THU AUG 18 2016
WIZ056-057-062-063-067-068-190130-
SAUK-LAFAYETTE-IOWA-GREEN-COLUMBIA-DANE-
743 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...SOUTHERN SAUK...
WESTERN DANE AND NORTHERN LAFAYETTE COUNTIES...
AT 741 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RICHLAND CENTER...TO 9 MILES SOUTH
OF MUSCODA...TO LANCASTER...TO NEAR GUTTENBERG. MOVEMENT WAS EAST
SOUTHEAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
DODGEVILLE AROUND 800 PM CDT.
BELMONT AROUND 805 PM CDT.
MINERAL POINT AROUND 810 PM CDT.
PRAIRIE DU SAC...SAUK CITY...DARLINGTON AND MAZOMANIE AROUND 820 PM CDT.
MOUNT HOREB AROUND 825 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE EDMUND...RIDGEWAY...
LONDON...GOVERNOR DODGE ST PARK...BLUE MOUNDS...HOLLANDALE...REWEY...
BLACKHAWK LAKE REC AREA...LELAND AND HIGHLAND.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL WISCONSIN.
LAT...LON 4320 9043 4321 9030 4317 9019 4346 9019
4342 8964 4336 8965 4331 8973 4329 8972
4329 8966 4294 8970 4267 9004 4264 9042
TIME...MOT...LOC 0041Z 282DEG 46KT 4338 9040 4305 9046 4284 9074 4282
9112
WOODSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 754 PM CDT THU AUG 18 2016 WIZ067-190130- LAFAYETTE- 754 PM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFAYETTE COUNTY... AT 754 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHULLSBURG...OR 10 MILES SOUTH OF DARLINGTON...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHULLSBURG...WIOTA...SOUTH WAYNE AND GRATIOT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4251 9027 4262 9027 4264 8987 4251 8987 TIME...MOT...LOC 0054Z 269DEG 15KT 4253 9018 HENTZ
The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Several pine trees down and a door damaged on a barn.
Approximately 31 trees or tree branches were knocked down by the high winds. Four landed on houses and two on cars. Three power poles and fifteen power lines were downed.
Heavy rainfall up to 0.75 inches in less than a hour produced some street flooding. Several streets flooded with several cars stalling due to the high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647417, 647418, 647419, 647416.